Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

174 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

I've struggled with hemoglobin that goes up and down. It

Answered by
Dr.
Dr. Mahboob Ur Rahman

General & Family Physician

Practicing since :2012

Answered : 2267 Questions

default
Posted on Thu, 7 Feb 2019 in Medicines and Side Effects
Question: I've struggled with hemoglobin that goes up and down. It has been doing that for years. 6 months ago it was 95 and 3 months ago it was 133 (I took iron tablets but then I stopped with a permission from doctor because I got too bad side effects). Now my hb is 116. My ferritin is 12. I've been dizzy, I regularly have headaches and exercise makes me tired. I struggle to focus on simplest tasks. Can my low iron cause these symptoms? Also, the suitable treatment is lacking.
doctor
Answered by Dr. Mahboob Ur Rahman 31 minutes later
Brief Answer:
Yes, iron deficiency anemia ( low hb) can cause these symptoms.

Detailed Answer:
Hi and Welcome to Ask a Doctor service. I have read your question and here is my advice.
Your point is very valid and these symptoms can very likely be caused by the low hemoglobin. Tiredness, fatigue, body aches, and low concentration are classical symptoms of low hemoglobin, so yes these symptoms may well be caused by your low hemoglobin. Because our body including the Brain needs good hemoglobin for proper function. While treating the low hemoglobin is important but more important is knowing the cause.
Causes of low hemoglobin are many, but your ferritin level reveals that your hemoglobin is low because of low iron. So you definitely need iron replacement. Iron tablets may have side effects but you can manage them by changing the brands or farmulation of iron tablets.
However more important is to know the cause of why your iron gets low. This may be related to diet, or hidden bleeding, or heavy loss in menses in females, or malabsorption, or worm infestation.Some causes may be serious. So it's always important to search for the cause of low iron, besides taking iron to replinish the iron store. So you would need to see your doctor who would assess you for the cause of low iron.

Hope I have answered your query. Please feel free to ask if you have any further questions or concerns. I will be glad to answer your questions.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on